Alert archive / Colorado / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 33, NWS Denver/Boulder, CO

May 29, 2013Lincoln County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 29, 2013, 2:23 PM MDT for Lincoln County, Colorado. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2013, 2:23 PM MDT (20:23 UTC)
Expired
May 29, 2013, 3:00 PM MDT
In force
37 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Lincoln County, CO

The radar

The Pueblo radar (KPUX), 90 km from the middle of the area, began a volume at 20:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.4 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2013-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 56 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2013-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
56 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
864 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-42 m²/s²
0-3 km storm-relative helicity
-28 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

717 
WUUS55 KBOU 292023
SVRBOU
COC073-292100-
/O.NEW.KBOU.SV.W.0033.130529T2023Z-130529T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
223 PM MDT WED MAY 29 2013

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL LINCOLN COUNTY IN EAST CENTRAL COLORADO

* UNTIL 300 PM MDT

* AT 222 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL...
  AND DAMAGING WINDS UP TO ABOUT 60 MPH.  THIS STORM WAS LOCATED 9
  MILES SOUTHWEST OF BOYERO...OR 30 MILES SOUTHEAST OF LIMON...MOVING
  EAST AT 20 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BOYERO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

&&

LAT...LON 3902 10318 3873 10318 3877 10348 3893 10348
TIME...MOT...LOC 2022Z 249DEG 17KT 3888 10342
WIND...HAIL 60MPH 1.25IN

$$
1 follow-up statement
321 
WWUS55 KBOU 292055
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
255 PM MDT WED MAY 29 2013

COC073-292105-
/O.EXP.KBOU.SV.W.0033.000000T0000Z-130529T2100Z/
LINCOLN CO-
255 PM MDT WED MAY 29 2013

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL LINCOLN COUNTY
WILL EXPIRE AT 300 PM MDT...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS EXITED THE AREA.

LAT...LON 3902 10318 3873 10318 3877 10348 3893 10348
TIME...MOT...LOC 2055Z 249DEG 17KT 3894 10323

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 10:57 AM MDT, 3 hours 26 minutes earlier.

Area forecast discussion, May 29, 10:57 AM MDT, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1057 AM MDT WED MAY 29 2013

.UPDATE...MAIN BAND OF PRECIPITATION WITH THE UPPER TROUGH FORMED
OVER THE FRONT RANGE URBAN CORRIDOR OVER THE PAST COUPLE HOURS AND
IS NOW RETREATING NORTHWARD. INCREASED WESTERLY FLOW ALOFT IS
EVIDENT OVER THE MOUNTAINS ALONG WITH SPOTTY SHOWER DEVELOPMENT
UNDER THE INSTABILITY POOL BEHIND THE TROUGH. MOST OF THE
NORTHEAST PLAINS HAVE BEEN LEFT UNAFFECTED BY THE UPPER TROUGH
THUS FAR. THIS AREA SHOULD WARM UP AND DESTABILIZE THROUGH THE
EARLY AFTERNOON HOURS. SCATTERED THUNDERSTORMS...SOME APPROACHING
SEVERE LIMITS WILL STILL BE POSSIBLE. CLOSER TO THE FOOTHILLS
WHERE UP TO A HALF INCH OF RAIN HAS FALLEN THIS MORNING WILL
INITIALLY BE TOO STABLE FOR ADDITIONAL SHOWER DEVELOPMENT.
HOWEVER...IF WE GET STRONG WARMING BETWEEN THE 11 AM TO 2 PM
PERIOD...THE AIRMASS MAY DE-STABILIZE ENOUGH FOR SCATTERED SHOWERS
TO DEVELOP. WILL BE UPDATING THE ZONE TO REFINE THESE MAIN AREAS
OF ACTIVE WEATHER THIS AFTERNOON.

&&

.AVIATION...MAIN SHOWER ACTIVITY FOR THE DAY NOW APPEARS TO BE
OVER AS THE BAND OF SHOWERS RETREATS FROM KDEN. AFTERNOON HEATING
AND COOLER AIR ALOFT MOVING OVERHEAD COULD ALLOW FOR MORE SHOWERS
AFTER ABOUT 20Z.

&&

.HYDROLOGY...SPOTTY SHOWER ACTIVITY THROUGH THE AFTERNOON COULD
PRODUCE RAIN AMOUNTS UP TO A QUARTER INCH IN 30-45 MINUTES.
AREAL COVERAGE OF SHOWERS LOOKS LIKE IT WILL BE TOO LOW TO PRODUCE
HYDROLOGIC RUNOFF PROBLEMS.

&&

.PREV DISCUSSION... /ISSUED 508 AM MDT WED MAY 29 2013/

UPDATE...

SHORT TERM...SHOWERS AND THUNDERSTORMS ARE RAPIDLY DEVELOPING
EARLY THIS MORNING AHEAD OF THE UPPER TROF OVER WESTERN COLORADO.
MAY BUMP UP POPS A BIT MORE FOR THIS MORNING FOR THIS EARLIER
DEVELOPMENT.

AVIATION...SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS HAVE RAPIDLY
DEVELOPED AROUND THE TERMINALS WILL HAVE TO ADD ANOTHER EARLY
TEMPO GROUP FOR SHOWERS/TS EARLY THIS AM.

PREV DISCUSSION... /ISSUED 347 AM MDT WED MAY 29 2013/

SHORT TERM...STORMS HAVE ENDED FOR THE MOST PART ACROSS THE
PLAINS OF NORTHEAST COLORADO EARLY THIS MORNING. THE UPPER TROF
IS NOW OVER WESTERN COLORADO MOVING VERY SLOWLY EASTWARD WITH A
BAND OF SHOWERS APPROACHING WESTERN PORTIONS OF THE NORTH CENTRAL
MOUNTAINS. THIS WILL KEEP SHOWERS ONGOING IN THE MOUNTAINS THIS
MORNING WITH A BIT OF SNOW OVER THE HIGHEST PASSES AS THE LOW
APPROACHES.

AS FOR LOWER ELEVATIONS...AREAS OF STRATUS HAVE MOVED IN BEHIND
THE LAST EVENINGS CONVECTION BUT AREAL EXTENT IS NOT WIDESPREAD.
THERE IS SOME SHALLOW BRISK NORTHEAST WINDS OVER THE PLAINS WITH
NORTHWEST WINDS OVER WESTERN PORTIONS OF THE URBAN CORRIDOR. THIS
WIND FIELD RESULTING IN SOME CONVERGENCE RESULTING SHOWERS WHICH
HAVE JUST DEVELOPED OVER THE PALMER DIVIDE. AS THE UPPER LOW
APPROACHES EXPECT SHOWERS TO REDEVELOP EVEN MORE SO BY LATER THIS
MORNING OVER THE PLAINS. OVERALL SEVERE THREAT WILL BE LOWER TODAY
AS BEST MOISTURE AND LIFT WILL HAVE SHIFTED FURTHER EAST AWAY FROM
COLORADO INTO THE CENTRAL PLAINS WHILE SURFACE LOW SHIFTS INTO
WESTERN KANSAS. SCATTERED COVERAGE OF STORMS SHOULD SUFFICE AS THE
TROF MOVES OVER THE STATE. COOLER TEMPERATURES TODAY FROM THE LOW
WITH READINGS MAINLY IN THE 70S ACROSS LOWER ELEVATIONS.
CONVECTION WILL DIE EARLY BY THIS EVENING AS SUBSIDENCE MOVES IN
BEHIND THE DEPARTING TROF.

LONG TERM...AN UPPER LEVEL LOW WILL BE OVER THE NRN HIGH PLAINS
ON THU AND THEN SLOWLY MOVE EAST ON FRI. THIS WILL LEAVE NEN CO IN
WNW FLOW ALOFT BOTH DAYS. CROSS-SECTIONS SHOW SOME LINGERING
MOISTURE IN THE MTNS THU MORNING SO MAY SEE SOME -SHSN. BY AFTN
MOISTURE DECREASES HOWEVER WITH DECENT INSTABILITY COULD SEE A FEW
SHOWERS AND HIGH BASED TSTMS OVER THE HIGHER TERRAIN. OVER NERN CO
IT WILL BE DRY ON THU HOWEVER WITH STRONGER FLOW ALOFT MIXING DOWN
TO THE SFC WILL LIKELY SEE GUSTY WINDS WNW WINDS BY MIDDAY. AS FOR
HIGHS READINGS SHOULD BE IN THE LOWER TO MID 70S.

LITTLE CHANGE EXPECTED FOR FRI AS THERE COULD BE SOME ISOLATED
HIGH BASED CONVECTION IN THE MTNS OTHERWISE IT LOOKS DRY WITH
ANOTHER DAY OF GUSTY WNW WINDS IN THE FOOTHILLS AND ACROSS THE
PLAINS. HIGHS ON FRI SHOULD BE SIMILAR TO THU.

FOR FRI NIGHT INTO SAT MAINLY DRY NW FLOW ALOFT WILL BE OVER THE
AREA AS A COOL FNT MOVES ACROSS NERN CO. THERE COULD BE SOME ISOLD
SHOWERS IN THE MTNS BUT FOR NOW WILL KEEP NERN CO DRY. AS FOR
HIGHS WILL KEEP READINGS IN THE UPPER 60S TO LOWER 70S OVER THE
PLAINS. BY SAT A FLAT UPPER LEVEL RIDGE WILL BUILD OVER THE AREA
AS SFC LOW PRESSURE DEVELOPS NR THE FOOTHILLS. THIS SHOULD ALLOW
FOR SELY LOW LVL FLOW OVER NERN CO WITH SOME INCREASE IN MOISTURE
HOWEVER INSTABILITY IS STILL LICAKING SO WILL NOT MENTION ANY
TSTMS. TEMPS WILL BEGIN TO RISE ON SUN WITH READINGS IN THE UPPER
70S TO LOWER 80S OVER NERN CO.

FOR MON SWLY FLOW ALOFT WILL BE OVER THE RGN AS SFC LOW PRESSURE
EXTENDS FM ERN WY INTO ERN CO. WILL LIKELY SEE A DRY LINE DVLP
EAST OF THE FRONT RANGE WITH AT LEAST A SLIGHT CHC OF AFTN AND
EVENING TSTMS OVER THE PLAINS. HIGHS ON MON WILL CONTINUE TO RISE
WITH READINGS IN THE 80S ACROSS NERN CO.

AVIATION...TRICKY STRATUS FORECAST AS APA ALREADY HAS A LOWER
CIELING WHILE BJC AND DEN ARE VFR. THERE IS A MID LEVEL DECK OVER
THE FRONT RANGE SO HARD TO TELL THE AREAL EXTENT. STORMS HAVE JUST
DEVELOPED EAST AND SOUTH OF APA AND DEN SO WILL WATCH THAT
DEVELOPMENT OVER THE NEXT FEW HOURS. OVERALL SHOWERS AND STORMS
WILL BEING THIS AM WITH A DECREASING TREND LATER THIS AFTERNOON.
WILL LIKELY GO WITH A TEMPO GROUP FOR STORMS TODAY.

HYDROLOGY...NO EXPECTING PROBLEMS TODAY BUT TAKE NOTE THAT
GROUNDS ARE SATURATED OVER FAR NORTHEAST PLAINS WITH LAST NIGHTS
STORMS AND PROBABLY HAD 1 TO 3 INCHES OF RAIN...ESPECIALLY OVER
EASTERN LOGAN COUNTY.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...DANKERS
LONG TERM....RPK
AVIATION...DANKERS
Hazardous weather outlook, May 29, 11:18 AM MDT, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1118 AM MDT WED MAY 29 2013

COZ030>051-301730-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1118 AM MDT WED MAY 29 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN UPPER LEVEL WEATHER DISTURBANCE WILL MOVE OUT OVER EASTERN
COLORADO THIS AFTERNOON...PRODUCING SHOWER ACTIVITY ACROSS THE
PLAINS. RAIN THAT FELL OVER THE URBAN CORRIDOR THIS MORNING WILL
INITIALLY KEEP THE AIRMASS TOO COOL FOR THUNDERSTORMS. HOWEVER...
LATER THIS AFTERNOON...TEMPERATURES MAY GET WARM ENOUGH FOR
SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP. SHOWERS OVER THE
URBAN CORRIDOR MAY PRODUCE BRIEF HEAVY RAIN AND SMALL HAIL.
FARTHER TO THE EAST...EAST OF A LINE FROM FORT MORGAN TO DEER
TRAIL...STRONGER THUNDERSTORMS WILL BE POSSIBLE AFTER 2 PM.
SEVERE WEATHER WILL BE POSSIBLE WITH LARGE HAIL AND DAMAGING WINDS
TO 60 MPH.

THUNDERSTORM ACTIVITY ON THE PLAINS WILL EXTEND INTO THE EVENING
AND THEN BEGIN DISSIPATING AS THE SUN GOES DOWN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS IN THE
MOUNTAINS THURSDAY AND FRIDAY WITH SOME SNOW POSSIBLE THURSDAY
MORNING. OTHERWISE...DRY CONDITIONS WILL PREVAIL ACROSS NORTHEAST
COLORADO THROUGH SUNDAY. A WEAK DISTURBANCE WILL MOVE ACROSS THE
REGION MONDAY AND TUESDAY...WITH A SLIGHT CHANCE OF SHOWERS AND
THUNDERSTORMS ACROSS THE ENTIRE OUTLOOK AREA. TEMPERATURES WILL BE
NEAR OR SLIGHTLY BELOW NORMAL THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVER THE FAR EASTERN PLAINS AFTER
10 AM THIS MORNING.

In the hours before

Local storm report, May 29, 2:10 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
210 PM MDT WED MAY 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0208 PM     HAIL             10 NE KUTCH             39.00N 103.74W
05/29/2013  M1.00 INCH       ELBERT             CO   TRAINED SPOTTER

&&

JK

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 6:06 PM MDTSevere Thunderstorm WarningBOUWeld54 min
May 28, 6:27 PM MDTTornado WarningBOUPhillips, Sedgwick48 min
May 28, 7:16 PM MDTSpecial Weather StatementBOUElbert29 min
May 28, 7:16 PM MDTTornado WarningBOUSedgwick44 min
May 28, 7:33 PM MDTSpecial Weather StatementBOULogan27 min
May 28, 7:36 PM MDTSpecial Weather StatementBOUArapahoe24 min
May 28, 7:47 PM MDTSevere Thunderstorm WarningBOULogan43 min
May 28, 8:11 PM MDTSevere Thunderstorm WarningBOULogan49 min
May 28, 8:22 PM MDTTornado WarningBOULogan23 min
May 28, 8:46 PM MDTSevere Thunderstorm WarningBOULogan, Sedgwick44 min
May 28, 9:28 PM MDTSevere Thunderstorm WarningBOUSedgwick32 min
May 28, 9:52 PM MDTSevere Thunderstorm WarningBOULogan38 min
May 28, 10:20 PM MDTAreal Flood AdvisoryBOULogan85 min
May 28, 10:26 PM MDTSevere Thunderstorm WarningBOULogan, Sedgwick34 min
May 28, 11:50 PM MDTAreal Flood AdvisoryBOULogan115 min
May 29, 1:49 PM MDTSevere Thunderstorm WarningBOUElbert, Lincoln41 min
May 29, 2:19 PM MDTSevere Thunderstorm WarningBOULincoln41 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.